[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.169.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1992

Aminoglycoside Toxicity: A Comment-Reply

Author Affiliations

Baltimore, Md
Charlottesville, Va

Arch Ophthalmol. 1992;110(12):1683. doi:10.1001/archopht.1992.01080240020008

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.  —We would like to thank Dr Ben-nun for his interest in our article. He is correct that the vast majority of patients in our survey were treated with other intravitreous drugs in addition to aminoglycosides. However, there are several reasons why we believe that the aminoglycosides were responsible for the macular infarctions. First, while a wide variety of antibiotics were used in the cases reported in our survey, the only medications that they all had in common were aminoglycosides. Second, since we reported the occurrence of macular infarction after intravitreous injection of therapeutic doses of antibiotics,1 we have been made aware of numerous anecdotal cases of macular infarction, and in each case, an aminoglycoside was used. Third, in primates, intravitreous injection of gentamicin can cause macular infarction,2 while intravitreous injection of large doses of other antibiotics, including cefazolin and ceftazidime, does not cause any vascular nonperfusion.

References
1.
Conway BP, Campochiaro PA.  Macular infarction after endophthalmitis treated with vitrectomy and intravitreal gentamicin . Arch Ophthalmol . 1986;104:367-371.Article
2.
Conway BP, Tabatabay CA, Campochiaro PA, D'Amico DJ, Hanninen LA, Kenyon KR.  Gentamicin toxicity in the primate retina . Arch Ophthalmol . 1989;107:107-112.Article
3.
Campochiaro PA, Green WR.  Toxicity of intravitreous ceftazidime in primate retina . Invest Ophthalmol Vis Sci . 1992;33:726.
×